Alert archive / Utah / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 57, NWS Salt Lake City, UT

August 23, 2007Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2007, 6:40 PM MDT for Millard County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2007, 6:40 PM MDT (00:40 UTC)
Expired
Aug 23, 2007, 7:30 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Millard County, UT

The radar

The Cedar City radar (KICX), 203 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 240040
SVRSLC
UTC027-240130-
/O.NEW.KSLC.SV.W.0057.070824T0040Z-070824T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MILLARD COUNTY IN UTAH...
  THIS INCLUDES THE COMMUNITY OF DELTA...

* UNTIL 730 PM MDT

* AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DELTA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK CITY BY 700 PM MDT...

LAT...LON 3948 11277 3925 11280 3924 11221 3955 11222

$$

SEAMAN
3 follow-up statements
000 
WWUS55 KSLC 240049
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
649 PM MDT THU AUG 23 2007

UTC027-240130-
/O.CON.KSLC.SV.W.0057.000000T0000Z-070824T0130Z/
MILLARD UT-
649 PM MDT THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN MILLARD COUNTY...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DELTA...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAK CITY BY 710 PM MDT...

LAT...LON 3948 11277 3925 11280 3924 11221 3955 11222

$$

SEAMAN
000 
WWUS55 KSLC 240113
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
712 PM MDT THU AUG 23 2007

UTC027-240130-
/O.CON.KSLC.SV.W.0057.000000T0000Z-070824T0130Z/
MILLARD UT-
712 PM MDT THU AUG 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN MILLARD COUNTY...

AT 707 PM MDT... CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR OAK CITY...OR
ABOUT 13 MILES NORTHWEST OF SCIPIO...MOVING EAST AT 25 MPH.

NUMEROUS REPORTS OF HALF INCH HAIL WERE RECEIVED AROUND THE TOWN OF 
DELTA BETWEEN 630 AND 645 PM.

LAT...LON 3941 11243 3928 11246 3924 11221 3947 11222

$$

SEAMAN
000 
WWUS55 KSLC 240131
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
730 PM MDT THU AUG 23 2007

UTC027-240140-
/O.EXP.KSLC.SV.W.0057.000000T0000Z-070824T0130Z/
MILLARD UT-
730 PM MDT THU AUG 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLARD COUNTY
EXPIRES AT 730 PM MDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED SOMEWHAT AND ARE 
NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER HALF INCH HAIL CAN BE EXPECTED WITH THIS STORM AS IT 
CONTINUES EAST INTO SANPETE COUNTY.

LAT...LON 3941 11243 3928 11246 3924 11221 3947 11222

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:03 PM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 23, 4:03 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 PM MDT THU AUG 23 2007

.SYNOPSIS...A MORE ACTIVE WESTERLY FLOW WILL PREVAIL ACROSS THE
NORTHERN HALF OF THE AREA THROUGH TONIGHT. WEAK RIDGING IS EXPECTED
TO RETURN FOR THE FIRST HALF OF THE WEEKEND WITH MOISTURE RETURNING
BY SUNDAY AND LINGERING THROUGH AT LEAST MIDWEEK.

&&

.DISCUSSION...THE UPPER TROUGH MOVING ACROSS THE STATE HAS BROUGHT
WITH IT ENOUGH MOISTURE AND INSTABILITY TO ALLOW THUNDERSTORMS TO
DEVELOP OVER THE UINTA MOUNTAINS AND THE WASATCH PLATEAU AND THE
BOOK CLIFFS THIS AFTERNOON. THIS ACTIVITY SHOULD MOSTLY DISSIPATE
AFTER SUNSET AS THE BEST INSTABILITY AHEAD OF THE TROUGH MOVES
INTO COLORADO AND THE AIRMASS STARTS TO DRY OUT. THE SHOWERS AND
THUNDERSTORMS SEEN THIS MORNING NEAR THE COLD FRONT OVER SOUTHERN
UTAH HAVE DISSIPATED...BUT ADDITIONAL CUMULUS ARE DEVELOPING AND
ISOLATED CONVECTION REMAINS A THREAT LATER TODAY AND INTO THIS
EVENING.

WEAK RIDGING IS EXPECTED TO BUILD OVER THE FORECAST AREA
OVERNIGHT AS THE TROUGH EXITS THE STATE...AND THIS WILL BRING A
DRIER AND MORE STABLE AIRMASS TO THE FORECAST AREA THROUGH
SATURDAY WITH LITTLE IN THE WAY OF AFTERNOON CONVECTION EXPECTED.
THE DRIER AIRMASS WILL BE ACCOMPANIED BY WARMING
TEMPERATURES...PARTICULARLY ON SATURDAY AS THE FLOW ALOFT BECOMES
SOUTHWESTERLY AS THE RIDGE AXIS MOVES INTO COLORADO.

BEHIND THE RIDGE...THE MODELS CONTINUE TO AGREE THAT MOISTURE
FROM WHAT WAS ONCE HURRICANE DEAN WILL BEGIN TO MAKE ITS WAY INTO
THE AREA BEGINNING SUNDAY. THE FLOW ALOFT LOOKS TO HAVE ENOUGH OF
A WESTERLY COMPONENT TO KEEP MOST OF THE MOISTURE CONFINED TO
SOUTHERN AND EASTERN UTAH...BUT SOME INCREASE IN MOISTURE IS
EXPECTED ACROSS THE ENTIRE STATE. WESTERLY FLOW LOOKS LIKE IT
STAYS IN PLACE FOR MOST OF NEXT WEEK BEFORE THE RIDGE OVER THE
SOUTHWESTERN US MOVES FAR ENOUGH NORTH TO BRING A DRIER
NORTHWESTERLY FLOW TO THE FORECAST AREA BY NEXT FRIDAY. WITH SO
MUCH UNCERTAINTY THAT FAR OUT...HAVE NOT DEVIATED MUCH FROM CLIMO
POPS IN THE EXTENDED.

&&

.AVIATION...NORTHWEST WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL THROUGH THIS EVENING DUE TO NORTHERLY PRESSURE GRADIENT.
SOUTHERLY DRAINAGE WINDS ARE EXPECTED TO RETURN AROUND 03-04Z...BUT
THERE IS A 20 PERCENT CHANCE THAT IT COULD BE AS LATE AS 06Z BEFORE
THIS BEGINS. THUNDERSTORMS ARE UNLIKELY TO IMPACT THE SLC TERMINAL
THIS EVENING.

&&

.FIRE WEATHER...STATIONARY FRONTAL BOUNDARY CURRENTLY OVER CNTRL
THROUGH NE UTAH WILL SHIFT BACK TO THE NORTH ON FRIDAY.
SHOWERS/THUNDERSTORMS HAVE FORMED UP ALONG THIS BOUNDARY...THOUGH
PRIMARILY OVER THE HIGH COUNTRY OF NE UTAH. APPEARS THAT ALL OF
THIS ACTIVITY WILL WIND DOWN AFTER 2100 THIS EVENING.

A FAIRLY DRY AND WARM WEEKEND IS EXPECTED ACROSS MOST FIRE
DISTRICTS THIS WEEKEND AS HIGH PRESSURE ALOFT BUILDS INTO THE
REGION. MOISTURE CURRENTLY WELL TO THE SOUTH OVER MEXICO WILL WORK
NORTH THIS WEEKEND...REACHING SRN UT BY LATE SUNDAY. THIS MOISTURE
WILL SPREAD ACROSS THE ENTIRE AREA EARLY NEXT WEEK...LEADING TO
SCATTERED SHOWERS/STORMS WITH WETTING RAINS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...TRAPHAGAN
FIRE WEATHER...CONGER
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:30 PM MDTSevere Thunderstorm WarningSLCDuchesne45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.